Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 632, NWS Jackson, MS

August 2, 2003Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2003, 4:27 PM CDT for Yazoo County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 4:27 PM CDT (21:27 UTC)
Expired
Aug 2, 2003, 5:10 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3013 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KJAN 022127
SVRJAN
MSC163-022210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 510 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF VAUGHN...OR ABOUT 12 MILES
  NORTH OF CANTON...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL YAZOO COUNTY 

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3286 8997 3276 9002 3270 9014 3275 9020
          3280 9016 3283 9016 3290 9010 3289 9000

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SAT AUG 2 2003

CURRENTLY THE LARGE UPPER LOW REMAINED CENTERED OVER THE GREAT LAKES
REGION WITH SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH INTO
NORTHWEST ARKANSAS. AHEAD OF THIS SHORTWAVE A BROKEN BAND OF
THUNDERSTORMS WAS PUSHING ACROSS THE DELTA REGION TOWARD CENTRAL
MISSISSIPPI. AHEAD OF THE THUNDERSTORMS DAYTIME HEATING HAS WARMED
MOST LOCATIONS INTO THE LOWER 90S. DEW PT TEMPERATURES WERE RUNNING
INTO THE MID 70S. AS THE SHORTWAVE CONTINUES TO APPROACH OUR AREA
THE THUNDERSTORMS WILL BE PUSHED FARTHER SOUTH. THE STRONGEST DEEP
LAYER SHEAR AND INSTABILITY EXISTS ACROSS FROM NERN LA INTO NRN MS
AND IS JUST ENOUGH TO SUPPORT A FEW SEVERE THUNDERSTORMS THIS AFTN
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREAT. SPC HAS OUTLOOKED THE AREA IN A SLIGHT RISK OF SEVERE STORMS
GENERALLY NORTH OF INTERSTATE 20 THIS EVENING. WL GO LIKELY POPS
NORTH AND CENTRAL ZONES THIS EVENING WITH CHC SOUTH.

THE UPPER TROUGH WILL DIG FURTHER SOUTH SUNDAY. ALTHOUGH THE BEST
DYNAMICS WILL REMAIN NORTH OF OUR AREA...SUFFICIENT SHEAR AND
INSTABILITY WILL CONTRIBUTE TO THE DEVELOPMENT OF POTENTIALLY SEVERE
THUNDERSTORMS A LITTLE FURTHER SOUTH IN OUR AREA AGAIN SUNDAY
AFTERNOON AND EVENING. SPC HAS OUTLOOKED THE AREA IN A SLIGHT RISK
OF SEVERE STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 20. THE
UPPER TROUGH WILL SHIFT EAST MONDAY RESULTING IN A LOWER CHANCE FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. GFS IS STILL SHOWING ANOTHER
STRONG SHORTWAVE MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
TUESDAY NIGHT. AN ASSOCIATED SFC LOW IS PROGGED TO TRACK EAST ACROSS
NORTHERN MISSISSIPPI AND DRAG A WEAK COLD FRONT THROUGH OUR AREA.
DRIER AIR IS INDICATED BEHIND THE FRONT THAT WILL RESULT IN LOWER
POPS THROUGH THE END OF THE WEEK. SOUTHERLY FLOW WILL INCREASE
MOISTURE AND THE CHANCE FOR THUNDERSTORMS SATURDAY.

PRELIM NUMBERS
JAN TB 073/090 073/091 072 22553
    EEBBB 089/073 090/072 092/073 092/071 092 32434433222
MEI TB 072/090 071/090 071 22453
    EEBBB 089/073 090/072 092/071 092/070 091 32434333222

AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Aug 2, 2:31 PM CDT, 1 hour 56 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031931-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT AUG 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH LATE THIS EVENING AND INTO TONIGHT. ISOLATED SEVERE
STORMS WILL BE POSSIBLE OVER AREAS ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 60 TO 70 MPH. SOUTH OF
INTERSTATE 20...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH LATE EVENING BEFORE DISSIPATING. WIND GUSTS TO 40
MPH...FREQUENT LIGHTENING AND BRIEF PERIODS OF HEAVY RAIN ARE
POSSIBLE WITH THESE STORMS. HOWEVER...EXPECT THAT THE STORMS THAT
OCCUR SOUTH OF INTERSTATE 20 TO BE NON SEVERE. ON SUNDAY...EXPECT
A REPEAT OF THE SCENARIO ABOVE.

THE MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE REGION AND
WILL REMAIN IN PLACE THROUGH SUNDAY EVENING. A SERIES OF
DISTURBANCES MOVING THROUGH THE AREA ARE ALLOWING FOR THE
DEVELOPMENT OF LARGE AREAS OF THUNDERSTORMS. FURTHERMORE...THE
ATMOSPHERIC FLOW IN THE MIDDLE AND UPPER LEVELS HAS BECOME
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AS THE
DISTURBANCES SLOWLY BEGIN TO MOVE THROUGH OVERNIGHT...THE
THUNDERSTORM ACTIVITY WILL GRADUALLY DIMINISH OVER THE
AREA...ONLY TO REDEVELOP SUNDAY AFTERNOON AS ANOTHER DISTURBANCE
MOVES THROUGH. ON SUNDAY...THE MIDDLE AND UPPER LEVEL FLOW AND
JET POSITIONING APPEAR TO BE MORE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT THAN TODAY. THEREFORE...KEEPING THE
MENTION OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 20 IN THE
FORECAST FOR SUNDAY AS WELL.

...FLOODING...
WITH THE PASSAGE OF THE STRONG TO SEVERE THUNDERSTORMS...PONDING
OF WATER ON AREA ROADS AND IN POOR DRAINAGE AREAS WILL BE
POSSIBLE AS HEAVY RAINS ACCUMULATE ON THE SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY...
STRONG THUNDERSTORMS ARE EXPECTED ONCE AGAIN OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
ON MONDAY AND TUESDAY. A FEW OF THE THUNDERSTORMS WILL AGAIN
BECOME SEVERE OVER THE FORECAST AREA. WIND GUSTS TO 60 TO 70 MPH
CAN BE ANTICIPATED WITH ANY SEVERE STORMS THAT DEVELOP.

ANOTHER SERIES OF STRONG DISTURBANCES WILL CONTINUE TO ROTATE
AROUND THE LOW PRESSURE AREA THAT REMAINS ENTRENCHED OVER THE
OHIO RIVER VALLEY. AS THESE SYSTEMS MOVE SOUTHEAST AND INTO THE
AREA BOTH DAYS...THE ATMOSPHERIC FLOW WILL BE STRONG ENOUGH TO
SUPPORT THE CONTINUED DEVELOPMENT OF SCATTERED STRONG AND
ISOLATED SEVERE THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 2, 3:19 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    CLEVELAND                 MS   WIND DAMAGE
08/02/03   BOLIVAR                        NUMEROUS TREES DOWN.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, Aug 2, 4:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    MONEY                     MS   WIND DAMAGE
08/02/03   LEFLORE                        TREES AND A POWERLINE
                                          DOWN ON MONEY RD.
                                          REPORTED BY LEFLORE
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:08 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Aug 2, 2:31 PM CDTSevere Thunderstorm WarningJANMadison44 min
Aug 2, 2:44 PM CDTSevere Thunderstorm WarningJANSunflower31 min
Aug 2, 3:11 PM CDTSevere Thunderstorm WarningJANLeflore29 min
Aug 2, 3:21 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada44 min
Aug 2, 3:50 PM CDTSevere Thunderstorm WarningJANWarren45 min
Aug 2, 4:32 PM CDTSevere Thunderstorm WarningJANMadison43 min
Aug 2, 4:39 PM CDTSevere Thunderstorm WarningJANAttala46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.